advertisement
Question
Posted by: Mahomed Mansoor | 2010-10-28

Diazepam

I can''t get off diazepam. Have cut down from 30mg/d to 5mg twice a day. Keeps me " sane" . Is it ok as long as I control it?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

One important question would be - can you truly control it ? Congratulations on having cut it down from 30 mg a day to 10. But several aspects of this situation worry me. A good doctor should not prescribe such a high dose over any length of time for anyone, knowing that the development of dependence is likely, and that coming off the diazepam / valium would be difficult.
If you still feel it "keeps you sane" one wonders what's happening, as diazepam keeps nobody sane. Maybe you're finding that when you reduce it further you get withdrawal symptoms and feel bad, and feel better when raising the dose again. Maybe there's also a significant degree of anxiety underlying all this.
It sounds as though you may be under treatment by a GP who may not be expert in this area of medicine. Best that you see a proper expert specialist psychiatrist for a full assessment, and an examination of the treatment options. For instance, CBT psychotherapy is very effective in treating anxiety, and drugs also used as antidepressants can also help anxiety considerably.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Mahomed Mansoor | 2010-10-28

Thank you Professor, You are correct - when I try to cut down further, I get widrawal, but I do not exceed 10mg/d now. I shall go see a psychiatrist as you suggest.

Reply to Mahomed Mansoor
Posted by: cybershrink | 2010-10-28

One important question would be - can you truly control it ? Congratulations on having cut it down from 30 mg a day to 10. But several aspects of this situation worry me. A good doctor should not prescribe such a high dose over any length of time for anyone, knowing that the development of dependence is likely, and that coming off the diazepam / valium would be difficult.
If you still feel it "keeps you sane" one wonders what's happening, as diazepam keeps nobody sane. Maybe you're finding that when you reduce it further you get withdrawal symptoms and feel bad, and feel better when raising the dose again. Maybe there's also a significant degree of anxiety underlying all this.
It sounds as though you may be under treatment by a GP who may not be expert in this area of medicine. Best that you see a proper expert specialist psychiatrist for a full assessment, and an examination of the treatment options. For instance, CBT psychotherapy is very effective in treating anxiety, and drugs also used as antidepressants can also help anxiety considerably.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement